Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 57, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 17, 2015, 2:59 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2015, 2:59 PM HST (00:59 UTC)
- Expired
- Oct 17, 2015, 6:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005
WGHW50 PHFO 180059
FFWHFO
HIC001-180400-
/O.NEW.PHFO.FF.W.0057.151018T0059Z-151018T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
259 PM HST SAT OCT 17 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 600 PM HST
* AT 253 PM HST...RADAR INDICATED NEARLY STATIONARY THUNDERSTORMS
PRODUCING HEAVY RAIN AND FLASH FLOODING OVER THE LEEWARD AND
INTERIOR SECTIONS OF THE BIG ISLAND. RADAR WAS SHOWING RAIN
FALLING AT UP TO 3 INCHES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
KAILUA-KONA...CAPTAIN COOK...HONAUNAU...WAIKOLOA VILLAGE...
PUUANAHULU... KALAOA...WAIKII AND SADDLE ROAD JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 PM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN HAWAII COUNTY.
LAT...LON 1910 15592 1936 15589 1948 15593 1952 15596
1959 15597 1965 15603 1975 15606 1978 15605
1985 15597 1986 15593 1998 15583 2003 15582
2008 15586 1996 15548 1934 15538 1907 15590
$$
FOSTER1 follow-up statement
069
WGHW70 PHFO 180226
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
426 PM HST SAT OCT 17 2015
HIC001-180236-
/O.CAN.PHFO.FF.W.0057.000000T0000Z-151018T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
426 PM HST SAT OCT 17 2015
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...
WEATHER RADAR SHOWED HEAVY RAIN HAS ENDED.
LAT...LON 1910 15592 1936 15589 1948 15593 1952 15596
1959 15597 1965 15603 1975 15606 1978 15605
1985 15597 1986 15593 1998 15583 2003 15582
2008 15586 1996 15548 1934 15538 1907 15590
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 9:56 AM HST, 5 hours 3 minutes earlier.
Area forecast discussion, Oct 17, 9:56 AM HST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 956 AM HST SAT OCT 17 2015 .SYNOPSIS... MODERATE TRADE WINDS WILL PERSIST INTO NEXT WEEK AS HIGH PRESSURE REMAINS NORTH OF THE ISLANDS. UNSTABLE ATMOSPHERIC CONDITIONS COMBINED WITH ABUNDANT TROPICAL MOISTURE SPREADING WESTWARD ACROSS THE ISLAND CHAIN WILL MAINTAIN A WET TRADE WIND WEATHER PATTERN THROUGH SUNDAY. THIS MOISTURE WILL PASS WEST OF THE ISLANDS BY MONDAY WITH DRIER CONDITIONS EXPECTED DURING THE FIRST PART OF NEXT WEEK. && .DISCUSSION... THE PRESSURE GRADIENT SOUTH AND SOUTHWEST OF A 1024 MB SURFACE HIGH CENTERED NEAR 34N 145W...OR MORE THAN 1100 MILES NORTHEAST OF HONOLULU...IS MAINTAINING MODERATE TRADE WINDS ACROSS THE MAIN HAWAIIAN ISLANDS LATE THIS MORNING. A SURFACE TROUGH...WHICH REPRESENTS THE REMNANTS OF FORMER TROPICAL CYCLONE NORA...IS LOCATED ABOUT 150 MILES SOUTH OF OAHU. THE NORTHERN FRINGES OF THIS FEATURE IS SPREADING AMPLE TROPICAL MOISTURE ACROSS THE ISLAND CHAIN. ALOFT...WATER VAPOR IMAGERY SHOWS A MID TO UPPER LEVEL LOW LOCATED JUST WEST OF KAUAI. THE CLOSE PROXIMITY OF THIS FEATURE TO THE ISLAND CHAIN IS PRODUCING SOME ATMOSPHERIC INSTABILITY. THE MOIST AND UNSTABLE ATMOSPHERE RESULTED IN LOCALLY HEAVY SHOWERS AND THUNDERSTORMS LAST NIGHT AND INTO THIS MORNING...THOUGH ACTIVITY HAS SUPPRESSED SOMEWHAT IN THE LATE MORNING HOURS. WINDWARD AREAS SHOULD EXPECT TO SEE CONTINUED LIGHT SHOWERS INTO THE AFTERNOON. EXPECTING TO SEE SOME RESURGENCE OF THE HEAVY SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON OVER THE ISLANDS AS DAYTIME HEATING SETS IN. THE UNSTABLE CONDITIONS AND THE ABUNDANT MOISTURE WILL LIKELY LINGER ACROSS THE STATE WITH MODERATE TRADE WINDS THROUGH THE REMAINDER OF THIS WEEKEND. THIS WILL RESULT IN A CONTINUATION OF HIGHER THAN NORMAL CHANCES FOR RAIN...WITH A GRADUAL SHIFT OF THE HIGHER RAINFALL TOTALS TO THE CENTRAL AND WESTERN PARTS OF THE STATE FROM TONIGHT THROUGH SUNDAY. THE UPPER LOW WEST OF THE STATE IS EXPECTED TO WEAKEN OVER THE NEXT DAY WHICH WILL ALLOW FOR A LITTLE BIT MORE STABILITY ON SUNDAY. THE MOISTURE IS FORECAST TO MOVE WEST OF THE STATE BY MONDAY AND WE SHOULD RETURN TO A DRIER AND MORE STABLE TRADE WIND WEATHER PATTERN THROUGH MUCH OF NEXT WEEK. A NEW HIGH WILL BUILD AND PASS NORTH OF THE ISLANDS AROUND THE MIDDLE OF NEXT WEEK...WHICH WILL RESULT IN STRENGTHENING TRADE WINDS. A FINAL TECHNICAL NOTE...UNFORTUNATELY THE SOUTH BIG ISLAND NEXRAD UNIT WITH THE CALL SIGN PHWA/HWC IS DOWN DUE TO HARDWARE PROBLEMS. THIS RADAR WILL LIKELY NOT BE REPAIRED UNTIL SOME TIME NEXT WEEK. && .AVIATION... A MODERATE TRADE WIND FLOW WILL DELIVER ENHANCED MOISTURE TO THE ISLANDS...WITH THE BULK OF THE CLOUDS AND SHOWERS FAVORING WINDWARD AREAS. HOWEVER...AS THE AIR MASS REMAINS UNSTABLE AND LOCALIZED LEEWARD SEA BREEZES ARE EXPECTED THIS AFTERNOON...LEEWARD AREAS ARE EXPECTED TO SEE SOME CLOUDS AND SHOWERS AS WELL. LATEST DATA ALSO INDICATE THAT THE ISLAND AIR MASS REMAINS SUFFICIENTLY UNSTABLE TO SUPPORT THUNDERSTORM DEVELOPMENT...AT LEAST THROUGH THIS AFTERNOON. A SOMEWHAT DRIER AIR MASS NOSING IN FROM THE EAST OVER THE NEXT 24 HOURS IS EXPECTED TO EVENTUALLY LEAD TO A REDUCTION IS SHOWER AND THUNDERSTORM COVERAGE. VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE TAF SITES...EXCEPT FOR BRIEF MVFR CONDITIONS AT PHNY AND PHLI. AIRMET SIERRA REMAINS IN EFFECT FOR MOUNTAIN OBSCURATION ACROSS PORTIONS OF OAHU... MOLOKAI...MAUI AND THE BIG ISLAND. TRENDS WILL BE MONITORED FOR POSSIBLE REDUCTION IN AREAS COVERED BY THE AIRMET. && .MARINE... A SMALL CRAFT ADVISORY /SCA/ CONTINUES FOR MAALAEA BAY...WATERS SOUTH OF THE BIG ISLAND...AND THE ALENUIHAHA AND PAILOLO CHANNELS THROUGH THIS AFTERNOON DUE TO LOCAL ACCELERATION OF THE TRADE WINDS MOVING THROUGH THE TERRAIN SURROUNDING THESE WATERS. THE CURRENT FORECAST INDICATES THE SCA WILL NOT BE NEEDED STARTING TONIGHT. NOTE THAT THE BACKGROUND FLOW WILL LIKELY BE NEARLY THE SAME FROM TONIGHT INTO EARLY NEXT WEEK. AS A RESULT...THE TRADE WINDS MAY REMAIN NEAR BORDERLINE SCA VALUES IN SOME OF THE TYPICALLY WINDY MARINE ZONES. THEREFORE...IT IS POSSIBLE WE MAY NEED TO ISSUE A SCA FOR LOCALLY STRONG TRADE WINDS NEXT WEEK IF SURFACE OBSERVATIONS AND SATELLITE BASED SCATTEROMETER DATA SHOW EVIDENCE OF UNEXPECTED ACCELERATIONS OF THE WINDS. A LONG PERIOD SOUTH SWELL WILL MAINTAIN ELEVATED SURF ALONG SOUTH FACING SHORES OF THE STATE. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS THROUGH TONIGHT. THIS SOUTH SWELL IS EXPECTED TO GRADUALLY DECLINE ON SUNDAY. ANOTHER LONG PERIOD SOUTH SWELL WILL LIKELY ARRIVE IN THE ISLANDS WEDNESDAY NIGHT AND EARLY THURSDAY. A MODERATE SHORT-PERIOD NORTH SWELL WILL GRADUALLY LOWER THROUGH THIS WEEKEND. A SLIGHTLY SMALLER NORTHWEST SWELL ARRIVING EARLY NEXT WEEK...WILL LIKELY PEAK WEDNESDAY AND THEN SLOWER LOWER THROUGH THE END OF THE WORK WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST SUNDAY FOR SOUTH FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI...LANAI...KAHOOLAWE...MAUI... AND THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR MAALAEA BAY- PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...FOSTER AVIATION...BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 17, 6:05 PM HST | Areal Flood Advisory | HFO | Kalawao | 115 min |
| Oct 17, 9:20 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 18, 3:37 AM HST | Small Craft Advisory | HFO | 25 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.